Multiple drug allergy syndrome or multiple drug hypersensitivity syndrome is a condition where a person is allergic to one or more drugs, which are structurally unrelated to each other
used in the treatment of bacterial infections have been commonly implicated in multiple drug allergy syndrome. Drugs used in the treatment of seizures, allopurinol
and other drugs have also been frequently involved in multi-drug allergy syndrome.
Allergic reactions to medication
, also called hypersensitive reactions are very common. Allergic reactions are a result of changes in the immune system caused when a patient is administered a particular drug. Once the person is allergic to the drug, there is a high chance that the reaction will repeat when it is used again. The reaction may also occur if another related drug is used. However, in multiple drug allergy syndrome, the allergy develops to multiple drugs that are completely unrelated to each other.
Consider the following situation: A person develops an allergic reaction to the antibiotic, ampicillin
. If the antibiotic is changed to amoxicillin, there is a chance that the patient develops a reaction to this drug as well since the drugs are closely related. However, such a reaction is expected and does not qualify for multiple drug hypersensitivity syndrome. If the patient is put on an unrelated drug like a tetracycline
and again develops an allergic reaction, such a reaction would qualify for multiple drug allergy syndrome.
Multiple drug allergy syndrome has been classified into two types.
- When the allergy develops to different drugs given at the same time, the type of allergy is referred to as simultaneous multiple drug allergy.
- When the allergy to the second or other drugs develops after some time following allergy to the first drug i.e. sequentially, the type of allergy is referred to as sequential multiple drug allergy.
What are the Causes of Multiple Drug Allergy Syndrome / Multiple Drug Hypersensitivity Syndrome?
The exact cause of multiple drug allergy syndrome is not known, though several hypotheses have been put forward. Like other allergic reactions, it occurs due to an underlying immune-related mechanism. Further research is needed before the exact mechanism can be elucidated.
Whether some underlying cause like viral infection
with HIV or EBV (Epstein-Barr virus) or a genetic factor predisposes the patient to develop the allergy remains to be identified. Since the condition has been recently recognized, further case reports could help to establish the possible risk factors.
What are the Symptoms of Multiple Drug Allergy Syndrome / Multiple Drug Hypersensitivity Syndrome?
Symptoms of the multidrug allergy syndrome are similar to those of other allergic reactions. Patient with drug allergy may suffer from a mild, moderate or severe reaction, which may even be fatal. Skin rashes
are a common manifestation of an allergic reaction. Some patients may suffer from serious reactions like Stevens-Johnson syndrome/Toxic epidermal necrolysis (SJS/TEN) and Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS syndrome). DRESS syndrome may result in fever, rash and damage to organs like liver, lung, brain, kidney, or heart.
How do you Diagnose Multiple Drug Allergy Syndrome / Multiple Drug Hypersensitivity Syndrome?
Multiple drug allergy syndrome is diagnosed based on the history of the patient. Various tests that are used to confirm the allergy to the particular drug include:
- Blood tests: Blood tests like estimation of
blood counts, Coombís test, lymphocyte transformation test and
measurement of serum histamine and tryptase levels could give clues to
the presence of an allergy
- Skin tests: Skin testing is a common form of testing for drug allergy. The skin prick test and the intradermal tests involve injecting small amounts of the drug into the skin to test for reaction. In a skin patch test, a patch containing the drug is applied to the back for 48 hours
How do you Treat Multiple Drug Allergy Syndrome / Multiple Drug Hypersensitivity Syndrome?
If an allergic reaction occurs due to a drug, the drug has to be stopped immediately and replaced by another if necessary. The allergic reaction may be treated with anti-allergy drugs called antihistamines
. Drugs like Corticosteroids
or adrenaline may be required for more severe reactions.
Prevention of Multiple Drug Allergy Syndrome / Multiple Drug Hypersensitivity Syndrome
Once a person is diagnosed with multiple drug allergy syndrome, it is important to prevent further reactions.
- The patient should avoid the use of medications unless prescribed by a physician
- Since the allergies usually develop with the use of antibiotics, the patient should stay away from infections as far as possible.
- Culture and sensitivity test should be carried out so that only the appropriate antibiotic is administered.
- The personís hospital records should clearly indicate that the patient is allergic to several medications.
- The person should wear a bracelet or carry a card indicating that the patient has multiple drug allergies at all times so that he/she is given limited drugs at times of an accident or another emergency.
- Extra caution will be necessary if these patients undergo anesthesia.